2016, 13(1): 101-118. doi: 10.3934/mbe.2016.13.101

The global stability of coexisting equilibria for three models of mutualism

1. 

Department of Mathematics, Technical University of Iaşi, Bd. Copou 11, 700506 Iaşi, Romania

2. 

Department of Financial Mathematics, Jiangsu University, ZhenJiang, Jiangsu, 212013, China, China

Received  January 2015 Revised  June 2015 Published  October 2015

We analyze the dynamics of three models of mutualism, establishing the global stability of coexisting equilibria by means of Lyapunov's second method. This further establishes the usefulness of certain Lyapunov functionals of an abstract nature introduced in an earlier paper. As a consequence, it is seen that the use of higher order self-limiting terms cures the shortcomings of Lotka-Volterra mutualisms, preventing unbounded growth and promoting global stability.
Citation: Paul Georgescu, Hong Zhang, Daniel Maxin. The global stability of coexisting equilibria for three models of mutualism. Mathematical Biosciences & Engineering, 2016, 13 (1) : 101-118. doi: 10.3934/mbe.2016.13.101
References:
[1]

N. Apreutesei, G. Dimitriu and R. Strugariu, An optimal control problem for a two-prey and one-predator model with diffusion, Comput. Math. Appl., 67 (2014), 2127-2143. doi: 10.1016/j.camwa.2014.02.020.

[2]

J. L. Bronstein, U. Dieckmann and R. Ferrière, Coevolutionary dynamics and the conservation of mutualisms, in Evolutionary Conservation Biology (eds. R. Ferrière, U. Dieckmann and D. Couvet), Cambridge University Press, (2004), 305-326. doi: 10.1017/CBO9780511542022.022.

[3]

A. E. Douglas, The Symbiotic Habit, Princeton University Press, Princeton, 2010.

[4]

P. Georgescu and Y.-H. Hsieh, Global stability for a virus dynamics model with nonlinear incidence of infection and removal, SIAM J. Appl. Math., 67 (2006), 337-353. doi: 10.1137/060654876.

[5]

P. Georgescu, Y.-H. Hsieh and H. Zhang, A Lyapunov functional for a stage-structured predator-prey model with nonlinear predation rate, Nonlinear Anal.: Real World Appl., 11 (2010), 3653-3665. doi: 10.1016/j.nonrwa.2010.01.012.

[6]

P. Georgescu and H. Zhang, A Lyapunov functional for a SIRI model with nonlinear incidence of infection and relapse, Appl. Math. Comput., 219 (2013), 8496-8507. doi: 10.1016/j.amc.2013.02.044.

[7]

P. Georgescu and H. Zhang, Lyapunov functionals for two-species mutualisms, Appl. Math. Comput., 226 (2014), 754-764. doi: 10.1016/j.amc.2013.10.061.

[8]

B. S. Goh, Stability in models of mutualism, Am. Nat., 113 (1979), 261-275. doi: 10.1086/283384.

[9]

W. G. Graves, B. Peckham and J. Pastor, A bifurcation analysis of a differential equations model for mutualism, Bull. Math. Biol., 68 (2006), 1851-1872. doi: 10.1007/s11538-006-9070-3.

[10]

G. W. Harrison, Global stability of predator-prey interactions, J. Math. Biol., 8 (1979), 159-171. doi: 10.1007/BF00279719.

[11]

Y.-H. Hsieh, Richards model: A simple procedure for real-time prediction of outbreak severity, in Modeling and Dynamics of Infectious Diseases (eds. Z. Ma, J. Wu and Y. Zhou), Series in Contemporary Applied Mathematics (CAM), Higher Education Press, 11 (2009), 216-236.

[12]

J. N. Holland and J.L. Bronstein, Mutualism, in Population Dynamics, Vol 3 of Encyclopedia of Ecology (eds. S.E. Jorgensen and B.D. Fath), Elsevier, (2008), 2485-2491.

[13]

J. N. Holland and D. L. DeAngelis, A consumer-resource approach to the density-dependent population dynamics of mutualism, Ecology, 91 (2010), 1286-1295. doi: 10.1890/09-1163.1.

[14]

A. Korobeinikov, Lyapunov functions and global properties for SEIR and SEIS epidemic models, Math. Med. Biol., 21 (2004), 75-83. doi: 10.1093/imammb/21.2.75.

[15]

A. Korobeinikov, Lyapunov functions and global stability for SIR and SIRS epidemiological models with non-linear transmission, Bull. Math. Biol., 68 (2006), 615-626. doi: 10.1007/s11538-005-9037-9.

[16]

A. Korobeinikov, Stability of ecosystem: Global properties of a general predator-prey model, Math. Med. Biol., 26 (2009), 309-321. doi: 10.1093/imammb/dqp009.

[17]

R. M. May, Models of two interacting populations, in Theoretical Ecology: Principles and Application (ed. R. M. May), Saunders, (1976), 78-104.

[18]

C. C. McCluskey, Global stability for an SEIR epidemiological model with varying infectivity and infinite delay, Math. Biosci. Eng., 6 (2009), 603-610. doi: 10.3934/mbe.2009.6.603.

[19]

A. V. Melnik and A. Korobeinikov, Lyapunov functions and global stability for SIR and SEIR models with age-dependent susceptibility, Math. Biosci. Eng., 10 (2013), 369-378. doi: 10.3934/mbe.2013.10.369.

[20]

T. M. Palmer and A. K. Brody, Mutualism as reciprocal exploitation: African plant-ants defend foliar but not reproductive structures, Ecology, 88 (2007), 3004-3011. doi: 10.1890/07-0133.1.

[21]

L. V. Pienaar and K. J. Turnbull, The Chapman-Richards generalization of von Bertalanffy's growth model for basal area growth and yield in even-aged stands, Forest Science, 19 (1973), 2-22.

[22]

F. J. Richards, A flexible growth function for empirical use, J. Exp. Bot., 10 (1959), 290-300. doi: 10.1093/jxb/10.2.290.

[23]

J. Vandermeer and D. Boucher, Varieties of mutualistic interaction in population models, J. Theor. Biol., 74 (1978), 549-558.

[24]

C. Vargas-De-León, Lyapunov functions for two-species cooperative systems, Appl. Math. Comput., 219 (2012), 2493-2497. doi: 10.1016/j.amc.2012.08.084.

[25]

C. Vargas-De-León, On the global stability of infectious diseases models with relapse, Abstraction & Application, 9 (2013), 50-61.

[26]

C. Vargas-De-León and G. Gómez-Alcaraz, Global stability in some ecological models of commensalism between two species, Biomatemática, 23 (2013), 139-146.

[27]

C. Wolin and L. Lawlor, Models of facultative mutualism: Density effects, Am. Nat., 124 (1984), 843-862. doi: 10.1086/284320.

show all references

References:
[1]

N. Apreutesei, G. Dimitriu and R. Strugariu, An optimal control problem for a two-prey and one-predator model with diffusion, Comput. Math. Appl., 67 (2014), 2127-2143. doi: 10.1016/j.camwa.2014.02.020.

[2]

J. L. Bronstein, U. Dieckmann and R. Ferrière, Coevolutionary dynamics and the conservation of mutualisms, in Evolutionary Conservation Biology (eds. R. Ferrière, U. Dieckmann and D. Couvet), Cambridge University Press, (2004), 305-326. doi: 10.1017/CBO9780511542022.022.

[3]

A. E. Douglas, The Symbiotic Habit, Princeton University Press, Princeton, 2010.

[4]

P. Georgescu and Y.-H. Hsieh, Global stability for a virus dynamics model with nonlinear incidence of infection and removal, SIAM J. Appl. Math., 67 (2006), 337-353. doi: 10.1137/060654876.

[5]

P. Georgescu, Y.-H. Hsieh and H. Zhang, A Lyapunov functional for a stage-structured predator-prey model with nonlinear predation rate, Nonlinear Anal.: Real World Appl., 11 (2010), 3653-3665. doi: 10.1016/j.nonrwa.2010.01.012.

[6]

P. Georgescu and H. Zhang, A Lyapunov functional for a SIRI model with nonlinear incidence of infection and relapse, Appl. Math. Comput., 219 (2013), 8496-8507. doi: 10.1016/j.amc.2013.02.044.

[7]

P. Georgescu and H. Zhang, Lyapunov functionals for two-species mutualisms, Appl. Math. Comput., 226 (2014), 754-764. doi: 10.1016/j.amc.2013.10.061.

[8]

B. S. Goh, Stability in models of mutualism, Am. Nat., 113 (1979), 261-275. doi: 10.1086/283384.

[9]

W. G. Graves, B. Peckham and J. Pastor, A bifurcation analysis of a differential equations model for mutualism, Bull. Math. Biol., 68 (2006), 1851-1872. doi: 10.1007/s11538-006-9070-3.

[10]

G. W. Harrison, Global stability of predator-prey interactions, J. Math. Biol., 8 (1979), 159-171. doi: 10.1007/BF00279719.

[11]

Y.-H. Hsieh, Richards model: A simple procedure for real-time prediction of outbreak severity, in Modeling and Dynamics of Infectious Diseases (eds. Z. Ma, J. Wu and Y. Zhou), Series in Contemporary Applied Mathematics (CAM), Higher Education Press, 11 (2009), 216-236.

[12]

J. N. Holland and J.L. Bronstein, Mutualism, in Population Dynamics, Vol 3 of Encyclopedia of Ecology (eds. S.E. Jorgensen and B.D. Fath), Elsevier, (2008), 2485-2491.

[13]

J. N. Holland and D. L. DeAngelis, A consumer-resource approach to the density-dependent population dynamics of mutualism, Ecology, 91 (2010), 1286-1295. doi: 10.1890/09-1163.1.

[14]

A. Korobeinikov, Lyapunov functions and global properties for SEIR and SEIS epidemic models, Math. Med. Biol., 21 (2004), 75-83. doi: 10.1093/imammb/21.2.75.

[15]

A. Korobeinikov, Lyapunov functions and global stability for SIR and SIRS epidemiological models with non-linear transmission, Bull. Math. Biol., 68 (2006), 615-626. doi: 10.1007/s11538-005-9037-9.

[16]

A. Korobeinikov, Stability of ecosystem: Global properties of a general predator-prey model, Math. Med. Biol., 26 (2009), 309-321. doi: 10.1093/imammb/dqp009.

[17]

R. M. May, Models of two interacting populations, in Theoretical Ecology: Principles and Application (ed. R. M. May), Saunders, (1976), 78-104.

[18]

C. C. McCluskey, Global stability for an SEIR epidemiological model with varying infectivity and infinite delay, Math. Biosci. Eng., 6 (2009), 603-610. doi: 10.3934/mbe.2009.6.603.

[19]

A. V. Melnik and A. Korobeinikov, Lyapunov functions and global stability for SIR and SEIR models with age-dependent susceptibility, Math. Biosci. Eng., 10 (2013), 369-378. doi: 10.3934/mbe.2013.10.369.

[20]

T. M. Palmer and A. K. Brody, Mutualism as reciprocal exploitation: African plant-ants defend foliar but not reproductive structures, Ecology, 88 (2007), 3004-3011. doi: 10.1890/07-0133.1.

[21]

L. V. Pienaar and K. J. Turnbull, The Chapman-Richards generalization of von Bertalanffy's growth model for basal area growth and yield in even-aged stands, Forest Science, 19 (1973), 2-22.

[22]

F. J. Richards, A flexible growth function for empirical use, J. Exp. Bot., 10 (1959), 290-300. doi: 10.1093/jxb/10.2.290.

[23]

J. Vandermeer and D. Boucher, Varieties of mutualistic interaction in population models, J. Theor. Biol., 74 (1978), 549-558.

[24]

C. Vargas-De-León, Lyapunov functions for two-species cooperative systems, Appl. Math. Comput., 219 (2012), 2493-2497. doi: 10.1016/j.amc.2012.08.084.

[25]

C. Vargas-De-León, On the global stability of infectious diseases models with relapse, Abstraction & Application, 9 (2013), 50-61.

[26]

C. Vargas-De-León and G. Gómez-Alcaraz, Global stability in some ecological models of commensalism between two species, Biomatemática, 23 (2013), 139-146.

[27]

C. Wolin and L. Lawlor, Models of facultative mutualism: Density effects, Am. Nat., 124 (1984), 843-862. doi: 10.1086/284320.

[1]

Zvi Artstein. Invariance principle in the singular perturbations limit. Discrete and Continuous Dynamical Systems - B, 2019, 24 (8) : 3653-3666. doi: 10.3934/dcdsb.2018309

[2]

Igor Chueshov, Michael Scheutzow. Invariance and monotonicity for stochastic delay differential equations. Discrete and Continuous Dynamical Systems - B, 2013, 18 (6) : 1533-1554. doi: 10.3934/dcdsb.2013.18.1533

[3]

Sibel Senan, Eylem Yucel, Zeynep Orman, Ruya Samli, Sabri Arik. A Novel Lyapunov functional with application to stability analysis of neutral systems with nonlinear disturbances. Discrete and Continuous Dynamical Systems - S, 2021, 14 (4) : 1415-1428. doi: 10.3934/dcdss.2020358

[4]

Andrei Korobeinikov, Philip K. Maini. A Lyapunov function and global properties for SIR and SEIR epidemiological models with nonlinear incidence. Mathematical Biosciences & Engineering, 2004, 1 (1) : 57-60. doi: 10.3934/mbe.2004.1.57

[5]

Nobuyuki Kato. Linearized stability and asymptotic properties for abstract boundary value functional evolution problems. Conference Publications, 1998, 1998 (Special) : 371-387. doi: 10.3934/proc.1998.1998.371

[6]

Deqiong Ding, Wendi Qin, Xiaohua Ding. Lyapunov functions and global stability for a discretized multigroup SIR epidemic model. Discrete and Continuous Dynamical Systems - B, 2015, 20 (7) : 1971-1981. doi: 10.3934/dcdsb.2015.20.1971

[7]

Yinshu Wu, Wenzhang Huang. Global stability of the predator-prey model with a sigmoid functional response. Discrete and Continuous Dynamical Systems - B, 2020, 25 (3) : 1159-1167. doi: 10.3934/dcdsb.2019214

[8]

Jaime Angulo Pava, César A. Hernández Melo. On stability properties of the Cubic-Quintic Schródinger equation with $\delta$-point interaction. Communications on Pure and Applied Analysis, 2019, 18 (4) : 2093-2116. doi: 10.3934/cpaa.2019094

[9]

Cui-Ping Cheng, Ruo-Fan An. Global stability of traveling wave fronts in a two-dimensional lattice dynamical system with global interaction. Electronic Research Archive, 2021, 29 (5) : 3535-3550. doi: 10.3934/era.2021051

[10]

Chunhong Li, Jiaowan Luo. Stochastic invariance for neutral functional differential equation with non-lipschitz coefficients. Discrete and Continuous Dynamical Systems - B, 2019, 24 (7) : 3299-3318. doi: 10.3934/dcdsb.2018321

[11]

Abbas Moameni. Invariance properties of the Monge-Kantorovich mass transport problem. Discrete and Continuous Dynamical Systems, 2016, 36 (5) : 2653-2671. doi: 10.3934/dcds.2016.36.2653

[12]

Andrey V. Melnik, Andrei Korobeinikov. Lyapunov functions and global stability for SIR and SEIR models with age-dependent susceptibility. Mathematical Biosciences & Engineering, 2013, 10 (2) : 369-378. doi: 10.3934/mbe.2013.10.369

[13]

Stefano Bianchini. Interaction estimates and Glimm functional for general hyperbolic systems. Discrete and Continuous Dynamical Systems, 2003, 9 (1) : 133-166. doi: 10.3934/dcds.2003.9.133

[14]

Tarik Mohammed Touaoula. Global stability for a class of functional differential equations (Application to Nicholson's blowflies and Mackey-Glass models). Discrete and Continuous Dynamical Systems, 2018, 38 (9) : 4391-4419. doi: 10.3934/dcds.2018191

[15]

Yaofeng Su. Almost surely invariance principle for non-stationary and random intermittent dynamical systems. Discrete and Continuous Dynamical Systems, 2019, 39 (11) : 6585-6597. doi: 10.3934/dcds.2019286

[16]

Pierluigi Benevieri, Alessandro Calamai, Massimo Furi, Maria Patrizia Pera. On general properties of retarded functional differential equations on manifolds. Discrete and Continuous Dynamical Systems, 2013, 33 (1) : 27-46. doi: 10.3934/dcds.2013.33.27

[17]

Tian Ma, Shouhong Wang. Unified field equations coupling four forces and principle of interaction dynamics. Discrete and Continuous Dynamical Systems, 2015, 35 (3) : 1103-1138. doi: 10.3934/dcds.2015.35.1103

[18]

Carlos Arnoldo Morales, M. J. Pacifico. Lyapunov stability of $\omega$-limit sets. Discrete and Continuous Dynamical Systems, 2002, 8 (3) : 671-674. doi: 10.3934/dcds.2002.8.671

[19]

Luis Barreira, Claudia Valls. Stability of nonautonomous equations and Lyapunov functions. Discrete and Continuous Dynamical Systems, 2013, 33 (7) : 2631-2650. doi: 10.3934/dcds.2013.33.2631

[20]

Sergio Grillo, Jerrold E. Marsden, Sujit Nair. Lyapunov constraints and global asymptotic stabilization. Journal of Geometric Mechanics, 2011, 3 (2) : 145-196. doi: 10.3934/jgm.2011.3.145

2018 Impact Factor: 1.313

Metrics

  • PDF downloads (34)
  • HTML views (0)
  • Cited by (7)

Other articles
by authors

[Back to Top]